Hail, Schuyler
- When
- April 15, 3:37 PM CST to 3:38 PM CST
- Where
- Schuyler County, 3 mi N of Huntsville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.223, -90.870
A vigorous upper-level disturbance interacting with an approaching cold front triggered severe thunderstorms across central and southeast Illinois during the afternoon and evening of April 15th. The airmass ahead of the front was moderately unstable and highly sheared.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A vigorous upper-level disturbance interacting with an approaching cold front triggered severe thunderstorms across central and southeast Illinois during the afternoon and evening of April 15th. The airmass ahead of the front was moderately unstable and highly sheared. As a result, several supercell thunderstorms developed along and west of the I-55 corridor. The storms produced numerous funnel clouds and three confirmed tornadoes. Hail up to 2 inches in diameter was observed as well. The storms eventually congealed into a linear structure and weakened as they pushed into east-central and southeast Illinois during the mid to late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 15, 1:05 PM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 205 PM CDT FRI APR 15 2011 .DISCUSSION... ISSUED 205 PM CDT FRI APR 15 2011 SHORT TERM...TONIGHT THROUGH MONDAY... MAIN LOW IS NEARLY VERTICALLY STACKED OVER THE KANSAS CITY AREA. MAIN ACTIVITY BOUNDARY OF CONSEQUENCE FOR CENTRAL IL ARCS EASTWARD FROM THE LOW TO JUST WEST OF QUINCY...THEN SOUTHWARD INTO SOUTHERN MO. CONVECTION IS DEVELOPING ALONG/AHEAD OF THIS BOUNDARY...AND EXPECT SEVERAL LINES OR CLUSTERS TO AFFECT THE AREA THROUGH THE EVENING HOURS. INSTABILITY IS INCREASING OVER WESTERN IL AS FILTERED SUNSHINE UNDER THE COLD POOL ALOFT ADDS TO MLCAPE VALUES. LOW LEVEL HELICITY AND EFFECTIVE BULK SHEAR IS ALSO QUITE FAVORABLE FOR ROTATING STORMS THIS EVENING. MOST OF THE STORMS SHOULD MOVE OUT OF THE AREA BY 06Z AS THE SURFACE/UPPER LOW MOVES TO NORTHEAST MO AND THE SURFACE BOUNDARY ROTATES NORTHWARD INTO NORTHERN IL. THERE WILL STILL BE SOME WRAP-AROUND SHOWERS LATE TONIGHT THROUGH AT LEAST EARLY SATURDAY AFTERNOON...SO WILL CONTINUE WITH HIGH POPS TONIGHT AND HAVE SCATTERED WORDING FOR SATURDAY. THE WEATHER SHOULD THEN BE DRY UNTIL AT LEAST SUNDAY AFTERNOON WHEN ANOTHER LOW DEVELOPS OUT WEST AND A WARM FRONT DEVELOPS OVER IL. WILL BEGIN SOME SLIGHT CHANCE POPS ALONG AND NORTH OF THE FRONT LATE SUNDAY...THEN INCREASE TO CHANCE POPS SUNDAY NIGHT AND MONDAY. LONG TERM...TUESDAY THROUGH FRIDAY... LONGER RANGE MODELS SUGGEST THAT THE BAROCLINIC ZONE WILL REMAIN OVER THE GENERAL AREA THROUGH WEDNESDAY. RAIN CHANCES WILL GO UP INTO THE LIKELY CATEGORY MONDAY NIGHT THROUGH TUESDAY NIGHT AS THE FRONT HOLDS OVER IL AND LOW PRESSURE STRENGTHENS AND MOVES EAST/NORTHEAST ALONG THE FRONT THROUGH NORTHERN IL AND OVER NORTHERN LAKE MI BY 12Z WEDNESDAY. THIS LOW SHOULD BE STRONG ENOUGH TO PUSH THE FRONT SOUTHWARD...SO AFTER SOME CHANCE POPS FOR LINGERING SHOWERS ON WEDNESDAY...RAIN CHANCES DECREASE BELOW MENTIONABLE VALUES. 04 && .AVIATION... ISSUED 1252 PM CDT FRI APR 15 2011 BAND OF SHOWERS WILL LIFT NORTH OF THE I-74 TERMINALS WITHIN THE NEXT HOUR...LEAVING ALL TAF SITES OVERCAST BUT DRY FOR THE TIME BEING. CEILINGS WILL BE QUITE VARIABLE THIS AFTERNOON...BUT BASED ON CURRENT OBS AND FORECAST SOUNDING DATA...SHOULD GENERALLY RANGE FROM 1500 TO 2500FT. CONVECTION IS ALREADY BEGINNING TO DEVELOP IN ADVANCE OF A COLD FRONT ACROSS MISSOURI...AND THIS IS EXPECTED TO MOVE EASTWARD INTO CENTRAL ILLINOIS LATER THIS AFTERNOON INTO THE EVENING. RADAR TIMING TOOLS SUGGEST STORMS ARRIVING AT KSPI BETWEEN 23Z AND 02Z...THEN FURTHER NORTHEAST TO KCMI BETWEEN 02Z AND 05Z. ONCE STORMS CLEAR THE AREA LATER THIS EVENING...LINGERING SHOWERS AND LOW CEILINGS AOB 1000FT WILL PREVAIL FOR THE REMAINDER OF THE NIGHT. WINDS WILL INITIALLY BE QUITE STRONG FROM THE E/SE THIS AFTERNOON...WITH OCCASIONAL GUSTS OVER 30KT. AS LOW PRESSURE OVER NORTHERN MISSOURI GETS CLOSER TO THE AREA...THE GRADIENT WILL RELAX SOMEWHAT THIS EVENING...RESULTING IN WINDS DROPPING INTO THE 10 TO 15KT RANGE. GUSTY 15 TO 25KT WESTERLY WINDS WILL RETURN BY SATURDAY MORNING IN THE WAKE OF THE DEPARTING SYSTEM. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 351 PM CDT FRI APR 15 2011 ILZ027>031-161100- KNOX-MARSHALL-PEORIA-STARK-WOODFORD- 351 PM CDT FRI APR 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING IN ADVANCE OF AN AREA OF LOW PRESSURE TRACKING ACROSS NORTHERN MISSOURI. SOME OF THE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER WEATHER SYSTEM WILL MOVE INTO THE AREA EARLY NEXT WEEK...BRINGING ADDITIONAL CHANCES FOR THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND 10 PM. ILZ036>038-040>057-061>063-066>068-071>073-161100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-LAWRENCE-LOGAN- MACON-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON- SCHUYLER-SCOTT-SHELBY-TAZEWELL-VERMILION- 351 PM CDT FRI APR 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING IN ADVANCE OF AN AREA OF LOW PRESSURE TRACKING ACROSS NORTHERN MISSOURI. SOME OF THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS. A FEW TORNADOES WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER WEATHER SYSTEM WILL MOVE INTO THE AREA EARLY NEXT WEEK...BRINGING ADDITIONAL CHANCES FOR THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND MIDNIGHT. BARNES
The Lincoln radar (KILX), 130 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
13 hail, 3 tornado, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A tornado touched down in a field about 6.5 miles west-southwest of Easton at 530 PM CDT. It knocked over an irrigation unit and damaged an outbuilding before traveling north and damaging several sheds, breaking windows, tearing roofing and siding off a house, and pushing a house a few inches off its foundation. One person was injured by flying glass. The tornado then damaged another outbuilding and several trees before dissipating 7 miles west-northwest of Easton at 538 PM CDT.
Golfball-sized hail was reported on the east side of Lake Springfield.
A tornado touched down in a field 1 mile northeast of Athens at 622 PM CDT. It moved north-northwest...damaging a window, siding, and gutters on a house before dissipating 2 miles north-northeast of Athens at 624 PM CDT.
Golfball-sized hail was reported at the Springfield Airport.
A tornado touched down in a field 3 miles northeast of Athens at 625 PM CDT. It tracked northward...damaging the roof of a house, destroying a small garage, and damaging several automobiles. Further north, the tornado knocked two trees down onto a house, doing severe damage to its roof and interior walls. It then tipped over a semi-trailer and damaged several trees before dissipating 4.8 miles north-northeast of Athens at 631 PM CDT.
Downburst winds did minor damage to a lean-to-shed and the roof of a house and knocked down several trees at the Sugar Grove Cemetary.
A tree was blown down onto the Greenview Blacktop just southwest of Middletown.
A tree was blown down onto a house in Flora.
Several rounds of heavy rainfall, ranging from 3.00 to 4.00 inches in four hours, resulted in flash flooding of rural roads and creeks in central and southern Mason County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288501, 288495, 288503, 288505, 288506, 288507, 288509, 288511, 288513, 288496, 288515, 288497, 288516, 288499, 288525, 288520, 288517, 305865, 288518, 288519.